Ohio, 2019

Flood and Damaging Winds in Ohio, August 30, 2019

August 30, 2019 · NWS ILN · 10 events in 3 counties and zones

Strong to severe thunderstorms developed ahead of an upper level disturbance and a surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed ahead of an upper level disturbance and a surface cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 30, 2:22 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 30, 2:22 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
322 PM EDT Fri Aug 30 2019

.SYNOPSIS...
A weak cold front will continue to sag south across Ohio and
Indiana tonight, crossing the Ohio River as it washes out.
Several weak weather disturbances will move through the Ohio
Valley over the weekend and keep a chance of showers and
thunderstorms across the area, moreso on Sunday, with smaller
chances on Saturday and Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection initiated about 2 PM over Franklin/Butler counties
and has not really grown in depth...yet. However, updrafts have
become more numerous during the past hour and expect this trend
to continue through the remainder of the afternoon before
activity peaks around 22Z. This is on the earlier side of the
guidance viewed earlier this morning. Special 30.18Z sounding
which is in support of Dorian modeling also helps paint the
mesoscale picture this afternoon - and this sounding indicated
MLCAPE around 600 J/kg which is substantially less than
objective analysis. Granted, we have likely destabilized some
since the balloon was launched so currently thinking MLCAPE is
around 800-1000 J/Kg. Balloon wind data showed meager low level
shear with the generally unidirectional westerly- northwesterly
flow. Shear is a little better at 3km /~20kts/ and at 6km
/~25kts/ but all of these values are marginal for storm
longevity and organization.

Recent /15Z and 16Z/ HRRR runs had suggested that upscale
growth via cell mergers may produce a swath or two of damaging
winds in the next few hours /before 7 pm/ over portions of
southern Ohio or extreme northern Kentucky, but the 17Z run came
in far less substantial on coverage. This kind of oscillation in
coverage/intensity suggests the background forcing is weak and
that observational trends /radar and satellite/ will be the best
clues to development potential over the next few hours. If we
can get storms to cluster together with time a few reports of
wind damage could occur - but so far the storms have not grown
deep enough for downdrafts to attain much acceleration. In
addition...the DCAPE values of the KILN special sounding are not
impressive - only ~650 j/kg. So it appears that it will be a
little while before the threat for a marginally severe storm or
two will be realized. Also cannot rule a bit of hail despite
overall meager mid level lapse rates - owing moreso to slowly
building instability before convective overturning will win out
by early this evening.

Still think the axis of highest storm coverage is where radar
/and recent GOES satellite with agitated cumulus field/ is
showing updrafts most numerous - from Oxford to Hillsboro and
points south to and across the Ohio River as storms/cold pools
will be coalescing and drifting southeast. Will take some time
for things to fill in but am still thinking a 50-60% coverage
maximum through this corridor through about 01Z when tapering
will begin.

Later in the night - as the cold front sinks further south -
easterly flow will develop north of the boundary. This may
keep stratus locked in after the rains diminish. If this does
not occur, the presence of the low level moisture ribbon may
allow fog to develop. Confidence is not high on this portion of
the forecast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday continues to be a day of overall weak forcing, decent
moisture, and lack of low level focus. The washed out /
decaying front from overnight will be in northern Kentucky and
its low level moisture ribbon may be a focus for a few diurnally
forced showers and storms. The weak MCV from Missouri will be
shearing out / opening up as it moves through the Ohio Valley
with modestly enhanced flow, but little vertical motion. Most
areas will remain dry. A little stronger energy and mean
troughiness approaches Saturday night so increasing rain
chances later Saturday night still looks good.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A mean mid level trough, with some weak embedded disturbances, will
traverse east across the Great Lakes Sunday into Sunday night. This
will keep the weather unsettled on Sunday with scattered convection
peaking during the heat of the day and waning overnight. It will be
a little humid with highs in the lower to mid 80s. Lows will fall
into the mid 60s.

Under a northwest flow aloft, a lingering chance of showers and
storms will continue into Labor Day. Again, warm and humid with highs
in the lower to mid 80s.

Looks like dry weather Monday night into Tuesday before the next
front moves into the region Tuesday night into Wednesday. Low
chances of showers/storms expected Tuesday night into Wednesday.
Warm and humid Tuesday with drier air moving in behind the front on
Wednesday.

Cooler and less humid weather is expected on Thursday. Highs will be
75 to 80.

For now, the majority of forecast models keep the main effects of
Dorian to our southeast/east as mid level trough and frontal
boundary keep the system away. Dry weather is expected again on
Friday with slightly warmer temperatures in the upper 70s to the
lower 80s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Scattered thunderstorms expected to develop this afternoon /by
19 in southwest Ohio most likely/ and spread east-southeast.
Thus expect that KCVG/KLUK/KILN will be most impacted and have
inserted TEMPO for thunder at these sites in the mid-late
afternoon with temporary reductions to IFR visibility possible.
Wind gusts in storms could be strong in the heaviest cores. This
is likely to stay south of DAY/CMH/LCK so have not included in
these TAFs for right now. Winds to turn from west-southwesterly
to northerly and northeasterly and then easterly through the
night as frontal passage occurs and continue to sink south.
There is quite a bit of uncertainty on cloud cover as the night
wears on. With the developing northeasterly and then easterly
flow, there is some concern of a VFR stratus deck locking in
about 4kft especially closer to the front near the Ohio River.
If this does not form, fog is likely to develop. For right now,
have tried to indicate that while mid/high level clouds remain
over the sites later tonight, will not lock in a lower VFR
stratus deck, and will allow for some light river valley fog at
KLUK. On Saturday, expect a mix of mid and high clouds to
continue across the sites. Shower activity is likely to be quite
sparse and tied closer to the residual frontal boundary over
northern Kentucky and southeast Indiana. Thus - no mention of
any activity right now in the TAFs.

OUTLOOK...Thunderstorms possible on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...Hickman
AVIATION...Binau
Hazardous weather outlook, Aug 30, 10:07 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1107 AM EDT Fri Aug 30 2019

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-311515-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
1107 AM EDT Fri Aug 30 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-311515-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
1107 AM EDT Fri Aug 30 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms mainly between 4 PM and 10 PM will have the potential
to produce isolated damaging wind gusts, large hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on a localized basis late this
afternoon and this evening.

In the hours before

Special weather statement, Aug 30, 2:19 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
319 PM EDT Fri Aug 30 2019

OHZ071-072-078-301945-
Clermont OH-Warren OH-Clinton OH-
319 PM EDT Fri Aug 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT...SOUTHERN
WARREN AND WEST CENTRAL CLINTON COUNTIES UNTIL 345 PM EDT...

At 319 PM EDT, radar indicated a strong thunderstorm over Kings
Island, moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Mason, Lebanon, Loveland, Blanchester, Morrow, Kings Island, South
Lebanon, Woodville, Maineville, Butlerville, Pleasant Plain, Murdock,
State Route 123 at State Route 132, Hageman, Kings Mills, Middleboro,
Landen, Dallasburg, Loveland Park and Edenton.

This includes I-71 in Ohio between mile markers 21 and 31.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3928 8427 3929 8426 3929 8428 3931 8433
      3942 8426 3939 8393 3918 8403
TIME...MOT...LOC 1919Z 296DEG 11KT 3936 8423

AR
Special weather statement, Aug 30, 2:27 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
327 PM EDT Fri Aug 30 2019

OHZ070-077-302000-
Hamilton OH-Butler OH-
327 PM EDT Fri Aug 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON AND
SOUTHERN BUTLER COUNTIES UNTIL 400 PM EDT...

At 326 PM EDT, radar indicated a strong thunderstorm near Darrtown,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Hamilton, Fairfield, Forest Park, Sharonville, Monroe, Springdale,
Wyoming, Ross, Williamsdale, Olde West Chester, Dunlap, Wetherington,
Greenhills, Lockland, Woodlawn, Lincoln Heights, Evendale, New Miami,
Glendale and Millville.

This includes I-75 in Ohio between mile markers 16 and 20.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3938 8479 3947 8472 3945 8434 3922 8447
TIME...MOT...LOC 1926Z 287DEG 14KT 3941 8469

AR
Special weather statement, Aug 30, 2:33 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
333 PM EDT Fri Aug 30 2019

OHZ071-072-302000-
Warren OH-Clinton OH-
333 PM EDT Fri Aug 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN CLINTON COUNTIES UNTIL 400 PM EDT...

At 333 PM EDT, radar indicated a strong thunderstorm near Lebanon,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Lebanon, Springboro, Wilmington, Waynesville, Clarksville,
Harveysburg, Corwin, Oregonia, Oakland, Pekin, Genntown, State Route
350 at US Route 22, Caesar Creek State Park, Ogden, Kingman,
Interstate 71 at US Route 68 and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 35 and 52.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8426 3954 8423 3955 8382 3937 8385
TIME...MOT...LOC 1933Z 276DEG 21KT 3948 8418

AR
Special weather statement, Aug 30, 2:42 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
342 PM EDT Fri Aug 30 2019

INZ074-OHZ077-302015-
Dearborn IN-Hamilton OH-
342 PM EDT Fri Aug 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEARBORN AND
NORTHWESTERN HAMILTON COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, radar indicated a strong thunderstorm near Harrison,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Cincinnati, Forest Park, Harrison, North College Hill, Cheviot, Mount
Healthy, Bright, Taylor Creek, Dry Ridge, Skyline Acres, Blue Jay,
Dunlap, Monfort Heights, Colerain Township, Bridgetown, Miami
Heights, Mack, Logan, New Haven and Grandview.

This includes the following Interstates...
 I-74 in Indiana between mile markers 165 and 171.
 I-74 in Ohio between mile markers 0 and 16.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8493 3930 8464 3931 8462 3930 8452
      3915 8458 3923 8496
TIME...MOT...LOC 1942Z 276DEG 21KT 3928 8487

AR
Special weather statement, Aug 30, 2:46 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
346 PM EDT Fri Aug 30 2019

OHZ071-072-302015-
Warren OH-Clinton OH-
346 PM EDT Fri Aug 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN CLINTON COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, radar indicated a strong thunderstorm near
Waynesville, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Wilmington, Harveysburg, Corwin, Port William, Caesar Creek State
Park, Oakland, Kingman and Interstate 71 at US Route 68.

This includes I-71 in Ohio between mile markers 43 and 54.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3949 8407 3957 8405 3955 8378 3941 8381
TIME...MOT...LOC 1946Z 279DEG 19KT 3952 8396

AR

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 30, 2:56 PM EST to 3:06 PM EST
Where
Hamilton County, 0.87 mi SW of Harrison
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.260, -84.810

Damage occurred to the roof of an apartment complex on Harrison Avenue between Walnut and State Streets. The loss of some insulation was also reported.

Lightning, Hamilton

When
August 30, 3:35 PM EST to 3:40 PM EST
Where
Hamilton County, 0.29 mi NE of Cummingsville
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.172, -84.526

Three women were jogging in Spring Grove Cemetery when a thunderstorm rolled in. The women took cover under a large oak tree, but all three women were hit when lightning struck. One women was killed immediately, the other two were injured. A second women passed away five days later. F27UT. F55UT.

Thunderstorm Wind, Hamilton

When
August 30, 3:55 PM EST to 4:05 PM EST
Where
Hamilton County, 0.87 mi SW of Dayton
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.110, -84.440

One tree branch, approximately six inches in diameter, was knocked down along Eastern Avenue.

Flood, Hamilton

When
August 30, 4:03 PM EST to 4:33 PM EST
Where
Hamilton County, 0.31 mi N of Bond Hill to 0.4 mi NNW of Bond Hill
Cause
Heavy Rain
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.174, -84.481

Ponding of water was reported on Ohio Route 562. Also, very small limbs were knocked down as well.

Thunderstorm Wind, Clermont

When
August 30, 4:10 PM EST to 4:20 PM EST
Where
Clermont County, 1.43 mi SSE of Owensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.100, -84.124

A large tree fell down at 1571 U.S. Route 50.

Thunderstorm Wind, Clermont

When
August 30, 4:14 PM EST to 4:24 PM EST
Where
Clermont County, 1.28 mi ESE of Stonelick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.110, -84.160

A tree was knocked down on Benton Road.

Thunderstorm Wind, Clermont

When
August 30, 4:15 PM EST to 4:25 PM EST
Where
Clermont County, 1.43 mi SSE of Owensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.100, -84.124

A large tree fell onto power lines at Bauer Road and Ohio Route 276.

Thunderstorm Wind, Ross

When
August 30, 4:15 PM EST to 4:25 PM EST
Where
Ross County, 2.14 mi SSW of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.240, -83.060

Numerous trees were reported knocked down in Huntington Township.

Thunderstorm Wind, Ross

When
August 30, 4:16 PM EST to 4:26 PM EST
Where
Ross County, Massieville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
39.270, -82.980

Numerous trees and large branches were knocked down along Trego Creek, Lunbeck and Malone Roads.

Thunderstorm Wind, Ross

When
August 30, 4:17 PM EST to 4:27 PM EST
Where
Ross County, 0.53 mi E of Massieville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.270, -82.970

A tree branch was reported knocked down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hamilton2019-08-3027FemaleUnder TreeDirect
Lightning, Hamilton2019-08-3055FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841362, 842514, 841364, 841366, 841384, 841373, 841372, 841376, 841378, 841380.